Drug or medication allergies refer to the adverse reaction of the body’s immune system to prescription or over-the-counter medications. Such adverse reaction may not immediately be noticeable the first time a person takes a drug, but subsequent uses eventually produce an immune response.
What causes drug/medication allergies?
Sensitivity to certain drug or medication substances may trigger an adverse response from the immune system, leading the body to produce antibodies and histamine. This results in allergic symptoms ranging from mild, such as skin rashes, to serious ones such as shortness of breath. In some cases, the effects may be even life-threatening. Once the immune system responds to a drug this way, it will react in the same manner the next time a person takes the same drug. Over time, however, the immune system may adjust and it is possible that the drug allergy may disappear on its own.
Drug/medication allergies are most commonly caused by penicillin and similar antibiotics, such as those that contain sulfonamides. Other allergy-inducing drugs are anticonvulsants, insulin preparations and X-ray contrast dyes that contain iodine.
Another type of allergy is caused by substances in vaccines, such as egg or neomycin.
It is important to distinguish between drug/medication allergies and drug side effects that are not caused by allergies. Nonallergic adverse reactions, such as digestion or skin problems, do not involve the immune system and are not due to a predictable chemical effect of the medication.
Who is at risk of developing drug/medication allergies?
People who had allergic reactions to a drug in the past, or had an allergy or a health condition that weakens the immune system, are at risk of developing drug/medicine allergies.
What are the symptoms of drug/medication allergies?
The most common symptoms of drug/medication allergy are skin rashes, hives, swelling of the face, lips and tongue, fever, dizziness and shortness of breath. The most serious symptom, anaphylaxis – characterized by a sharp drop in blood pressure, shock, rapid pulse, nausea/vomiting and difficulty in breathing – is often life-threatening. Any person experiencing severe symptoms must be immediately brought to the care of a doctor.
How are drug/medication allergies diagnosed?
A doctor checking for drug/medication allergies will take a complete medical history of the patient, noting any health problems and past reactions to drugs. The doctor may conduct a physical examination and require blood or skin tests to confirm any allergy.
Skin tests are often useful in confirming allergies to penicillin and other antibiotics. During a skin test, a small amount of the drug is injected into the skin of the forearm or back; after a few minutes, the area is checked for any reaction. A red raised bump or worse reactions would indicate an allergy to the drug.
If the skin test is ineffective, the doctor may conduct a drug provocation test, in which the patient is subjected to increasing doses of the drug, either through oral or intravenous means. This method should only be performed by a doctor or allergist since it may cause a severe reaction, including anaphylaxis.
How are drug/medication allergies treated?
As with most allergies, the first line of defense against drug/medication allergies is to avoid the offending drugs or medicines. Members of a patient’s family, his/her colleagues, friends and health providers must be aware of any drug allergies he/she may have. The patient must carry identifying cards or wear medical ID bracelets that detail drug/medical allergies to ensure protection in the event of emergencies.
In the event that the patient already exhibits allergy symptoms, doctor-prescribed medication may provide relief. These include antihistamines to relieve mild effects such as itching, rashes and hives; bronchodilators to relieve shortness of breath, wheezing and coughing; oral or intravenous corticosteroids for skin irritations; and epinephrine (injectable adrenaline) for anaphylaxis.
In some cases, desensitization is used to treat penicillin allergy. The method involves increasing doses of the offending drug to develop the patient’s tolerance. This procedure should only be done by an experienced allergist.
What are the complications/risks of drug/medication allergies?
Most drug-induced allergies respond well to treatment. However, such allergies when left unattended may result in a number of complications, including anaphylaxis, organ damage (in the case of vaccine allergy) and drug-induced anemia, where the immune system destroys blood cells.
Can drug/medication allergies be prevented?
The development of drug allergies cannot be prevented, but patients may prevent an allergy attack by avoiding the offending drug and other drugs from the same family. People should always consult a doctor for allergy medication and if hey want to change treatments.